Vitamin D is extremely important for your overall health. Even if you follow a healthy diet, you may require supplements to achieve optimal blood levels. However, it’s also possible to have too much of a good thing and when this case arises, frequent urination may be a symptom.
High doses of Vitamin D may cause high levels of calcium in the body.
Symptoms of high levels of calcium include polyuria, which is an increase in the number of times a person needs to urinate.
Other symptoms of high levels of calcium include bone or muscle pain, nausea or vomiting, abdominal pain, loss of appetite, increased thirst, or unusual drowsiness, tiredness, or weakness.
READ MORE: Rheumatoid arthritis: How to spot arthritis bumps – location and size
Vitamin D is fat soluble which means it can’t be excreted through urination. If you take too much, it can cause the blood to retain calcium, leading to a condition known as hypercalcemia (excessive levels of calcium in the blood).
This can lead to frequent urination. Other warning signs of hypercalcemia include nausea and vomiting, a loss of appetite, and confusion, disorientation or double thinking.
The NHS advises if you chose to take vitamin D supplements, 10 micrograms a day will be enough for most people.
It says: “Don’t take more than 100 micrograms of vitamin D a day as it could be harmful. This applies to adults, including pregnant and breastfeeding women and the elderly, and children aged 11 to 17 years.”
Hundreds of new cases are vaccinated people [INSIGHT]
How to live longer: Six lifestyle tips [TIPS]
Statins side effects: Painful side effect [ADVICE]
Excess calcium in the bloodstream can bind with phosphate and form crystals that deposit in soft body tissues.
These crystals can cause tissue damage and eventually organ damage, depending on their location, number, and size.
The kidney is especially vulnerable to calcium deposits because of its role as a filter and its many small passageways.
When calcium deposits get stuck in kidney tissues, nephrocalcinosis can occur.
If this condition is severe, it can cause permanent kidney damage and, eventually, kidney failure.
The main consequence of vitamin D toxicity is a build-up of calcium in your blood (hypercalcemia), which can cause nausea and vomiting, weakness, and frequent urination, said the Mayo Clinic.
The health site continued: “Vitamin D toxicity might progress to bone pain and kidney problems, such as the formation of calcium stones.
“Treatment includes stopping vitamin D intake and restricting dietary calcium.
“Your doctor might also prescribe intravenous fluids and medications, such as corticosteroids or bisphosphonates.”
Who should take vitamin D supplements?
Some people stand the risk of not getting enough vitamin D from sunlight because they have very little or no sunshine exposure.
You should take a vitamin D supplement if you:
Aren’t often outdoors – for example, if you’re frail or housebound
Are in an institution like a care home
Usually wear clothes that cover up most of your skin when outdoors
If you have dark skin, for example if you have an African, African-Caribbean or south Asian background, you may also risk not getting enough vitamin D from sunlight.
Anyone who falls into these categories should consider taking a supplement throughout the year.